Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How Does The Drug Azt Work

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Zidovudine (Retrovir, AZT)

What Is Zidovudine? Who Should Take Zidovudine? What About Drug Resistance? How Is Zidovudine Taken? What Are the Side Effects? How Does Zidovudine React With Other Drugs? What Is Zidovudine? Zidovudine (Retrovir) is a drug used for antiretroviral therapy (ART). It was first manufactured by GlaxoSmithKline. It is manufactured by ViiV Healthcare. The patent on zidovudine expired in 2005 and several generic versions have been...
Ask the Experts

removing azt from working regimen

I been positive since the 80's and finally became undetectable with combivir, viread, and Kaletra about 7 yrs ago. (viracept was the pi I had previously taken).My liver enzymes have been slightly elevated for 2 yearsand I have the unsightly...
Mark Holodniy, M.D., F.A.C.P., C.I.C.

Response from Mark Holodniy, M.D., F.A.C.P., C.I.C.

Stanford University, School of Medicine
That's a great question. Unfortunately there is no way to determine the activity level of AZT in your regimen, as you are on a regimen of 4 active drugs. Assuming your HIV viral load is undetectable, I would not be concerned about dropping the... Read more »

AZT TONGUE PIGMENTATION- AZT 2 ever?

Hi Doctor Young, Does AZT cause a nasty looking pigmenation (black to purple spots to develop on the inside of the tongue and mouth?) Does the AZT that is offered as medicine today in combination with other drugs still produce this result? AZT...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Zidovudine (ADV, AZT) can cause hyperpigmentation of nails and skin- I suppose that it could cause hyperpigmentation of the tongue, but I am not aware of this personally. Yes, when used in combination, the possibility of side effects remain,... Read more »

AZT induced anemia -- Now what?

As always, I try to read as much as possible to see if something fits my condition close enough that I may be able to avoid asking the question to spare you a little work. However, if I didn't have fatigue before, I sure do now after all that...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Greetings!I would certainly agree with your decision to start therapy. Sustiva and combivir is a good first choice, particularly considering its convenient dosing. Your rapid drop in hemoglobin and the associated increase in your fatigue are most... Read more »

AZT side effets and options

Hey Brians or Keith. Thanks for the great work Here the history: I was diagnosed hiv + in May 1997. I am actually on meds with Combivir and Sustiva (started this combo in January 2001 and very compliant) I also take pravachol (meds side effects) to...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
I don't advise stopping meds if the CD4 count has ever been < 200 in most cases. Your anemia is mild so it is unclear whether that alone is a major factor with your fatigue. Switching to abacavir (or tenofovir) is an option depending on... Read more »
Connect With Others

THE DRUGS WORK!

Posted by exitrow, 4 Replies
I recently started taking Sustiva and Truvada after my numbers dropped significantly in October. I was very hesistant and wasn't prepared to enter the next stage, a major step, in this disease. I was fortunate not to encounter many of the horrific... Read more »

THE DRUGS WORK!

Posted by exitrow, 5 Replies
I recently started taking Sustiva and Truvada after my numbers dropped significantly in October. I was very hesistant and wasn't prepared to enter the next stage, a major step, in this disease. I was fortunate not to encounter many of the horrific... Read more »

MORE GOOD NEWS! Therapeutic Vaccine Is Working!

Posted by Anonymous, 1 Reply
Dr. David Ho: "It's terrific. I would say full speed ahead for this particular research program."

The results "are extremely encouraging and what many of us had hoped we's see when the trial started," echoed Dr. Robert Schooley.

"There's still a long... Read more »

Just started ARV - Insurance, Drug costs, expenses

Posted by ajhope, 1 Reply
I live in Thailand and found out I am HIV+ a little over a month ago. My CD4 count was 251 and VL 29,000 - I started ARV 2 weeks ago with the following regiments:
Nevirapine 200 mg - once a day
Lamivudine 150 mg - twice a day
Stavudine 30 mg - twice... Read more »